What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 23, 3:56 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, May 23, 3:56 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
456 PM EDT Sat May 23 2020
.SHORT TERM...(This evening through Sunday night)
Issued at 435 PM EDT SAT MAY 23 2020
Late this afternoon an upper level ridge extended from the
southeastern Conus into the Appalachians to lower Great Lakes
region. Meanwhile an upper level trough is moving from the upper
midwest toward the western Great Lakes. Weak shortwave ridging is
in place from the Arklatex region north through portions of the
Plains. At the surface, a weak warm front is lifting north across
the region and currently resides near the northern and eastern
portions of East KY. Scattered convection is currently occurring
across the entire region. The strongest storm that occurred in
Knox County produced some half inch size hail.
The initial challenge is the convection occurring with daytime
heating as a weak disturbance moves through the Lower OH Valley.
Recent mesoanalysis indicates that MLCAPE has reached 500 to 1000
J/kg across much of the area with MLCAPE about 1500 J/kg from I
75 and west. Mid level lapse rates remain quite meager in the 5.5
to 6C/km while low level lapse rates are generally 6.5 to around
7 C/km. MUCAPE in the southwest portion of the area is near or
slightly over 2000 J/kg. Bulk and effective shear are generally
under 20KT and a limiting factor to storm organization so storms
through this evening will remain more pulse type in nature though
shear is slightly better in the north 20 to 25kt so storms there
could be more linear in nature. Small hail and some wind gusts
will be possible with any convections this evening along with
lighting being the main threats. The convection should wane around
or shortly after sunset with the loss of daytime heating given the
lower end shear. Convection may linger a bit longer past sunset
along the western and northern portions of the area. Clouds
should scatter tonight and valley fog will be a threat and some
fog will develop near where heavier rain occurs. Lows tonight
should be mild, in the low to mid 60s.
The shortwave trough will pass north and northwest of the area as
it moves into the Great Lakes and weakens while the upper level
ridge axis is expected from the Bahamas and Hispaniola area
northwest into the Central Appalachians. The upper level flow will
become more southerly late tonight and into Sunday with the ridge
axis remaining generally just east of the area through the end of
the period. At the surface, a surface low will reach The Great
Lakes tonight with the trail warm front becoming moving east of
the area by Sunday and becoming somewhat diffuse. Although
convection cannot be ruled out late tonight or even on Sunday
night, coverage of convection should again peak on Sunday. Weak
shear and warm temperature aloft will be limiting factors to
organization and intensity. Temperatures will moderate further
into the mid 80s for highs with dewpoints well into the 60s
resulting in rather humid conditions.
Valley fog is anticipated as clouds again scatter out on Sunday
night as convection wanes around or near sunset. Lows will again
be mild in the 60s.
.LONG TERM...(Monday through Saturday)
Issued at 300 PM EDT SAT MAY 23 2020
More of the same is expected in the extended period of the
forecast. Diurnally driven showers and storms are on tap each day
through the end of the upcoming work week, as warm, moist, and
unstable air off the Gulf of Mexico is advected into the Ohio and
Tennessee valley regions, on the western periphery of the
subtropical high. This ridge is currently parked over the
southeastern CONUS. Coverage of showers and storms should be
isolated to scattered, as due to the lack of a focused triggering
mechanism. The afternoon and early evening hours will see the best
chances for both precipitation and thunderstorms. Warm and muggy
conditions will also be present, with daily highs in the 80s and
nightly lows in the 60s on tap for eastern Kentucky.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 714 AM EDT SAT MAY 23 2020
As the sun rises, fog is starting to lift and dissipate, and
showers are starting to ramp up across eastern KY. Generally
scattered coverage is ongoing between KJKL to KSJS and points SE.
Expect isolated to scattered showers and thunderstorms throughout
the day, under generally VFR to, at times, MVFR conditions. Any
shower or storm that impacts a TAF site could briefly lower the
VIS and CIGs from the prevailing conditions. Until things really
get going during the day, the exact impacts and timing at each TAF
site are still a bit uncertain. This convection will be diurnally
driven, and will begin to dissipate heading into the overnight
hours. As heights increase aloft overnight, and skies scatter out
at times, can't rule out some additional fog development. Winds
will be generally be light during the period, under 10 kts.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JP
LONG TERM...AR
AVIATION...JMW
Hazardous weather outlook, May 23, 3:28 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
428 PM EDT Sat May 23 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
428 PM EDT Sat May 23 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This evening and tonight.
Thunderstorms will be possible through this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will be possible at times from Sunday through
Friday, mainly during the afternoon and evening hours each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
JP
In the hours before
Special weather statement, May 23, 4:09 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
509 PM EDT Sat May 23 2020
KYZ116-232145-
Clay-
509 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAY COUNTY...
At 509 PM EDT, a strong thunderstorm was located over Littleton, or
over Manchester, moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Manchester, Seth, Enline, Treadway, Wild Cat, Barcreek, Hima,
Chestnutburg, Herron, Spurlock, Peabody, Thomas, Hensley, Jacks
Creek, Bernice, Sextons Creek, Sacker Gap, Hector, Teges and Boho.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3716 8385 3735 8378 3723 8353 3720 8351
3716 8356 3708 8375
TIME...MOT...LOC 2109Z 225DEG 16KT 3718 8374
KASSpecial weather statement, May 23, 4:20 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
520 PM EDT Sat May 23 2020
KYZ069-080-116-232145-
Jackson-Clay-Laurel-
520 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUREL...SOUTH CENTRAL
JACKSON AND WEST CENTRAL CLAY COUNTIES...
At 520 PM EDT, a strong thunderstorm was located over Atlanta, or
near London, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
London, Pittsburg, Langnau, Fogertown, Mcwhorter, Atlanta, Benge,
Deese, Victory, Green Hill, Moores Creek, Royrader, East Bernstadt,
Maplesville, Hare, Cornelius, Carmichael, Peoples, Sublimity City and
Crawford.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3707 8406 3721 8419 3735 8401 3722 8388
TIME...MOT...LOC 2120Z 224DEG 13KT 3722 8404
KAS
Special weather statement, May 23, 4:24 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
524 PM EDT Sat May 23 2020
KYZ058-068-069-232200-
Jackson-Estill-Rockcastle-
524 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON AND NORTHEASTERN ROCKCASTLE COUNTIES...
At 523 PM EDT, a strong thunderstorm was located over Morrill, or 13
miles northwest of McKee, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boone, Morrill, Kings Station, Kerby Knob, Blackburn, Clover Bottom,
Hisel, Climax, Jinks, Winston, Disputanta, Alcorn, Shirley, Locust
Branch, Blanton Flats, Witt, Noland, Fainville, Alger and Combs.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3753 8430 3752 8430 3751 8427 3752 8420
3756 8416 3757 8409 3765 8413 3767 8409
3768 8410 3774 8410 3774 8408 3757 8394
3743 8428 3753 8433
TIME...MOT...LOC 2123Z 238DEG 24KT 3755 8419
KASSpecial weather statement, May 23, 5:03 PM EST, 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
603 PM EDT Sat May 23 2020
KYZ069-111-114-232230-
Jackson-Lee-Owsley-
603 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OWSLEY...EAST CENTRAL
JACKSON AND SOUTHERN LEE COUNTIES...
At 603 PM EDT, a strong thunderstorm was located over Earnestville,
or 8 miles west of Booneville, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Beattyville, Booneville, Turin, Travellers Rest, White Ash, Grass,
Chestnut Gap, Earnestville, Elian, Scoville, Ida May, Delvinta,
Lerose, Stay, Maloney, New Zion, Vincent, Proctor, Endee and Levi.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3741 8389 3749 8392 3762 8369 3751 8357
3749 8358 3749 8357 3748 8357 3736 8379
TIME...MOT...LOC 2203Z 238DEG 23KT 3749 8383
KASSpecial weather statement, May 23, 5:13 PM EST, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
613 PM EDT Sat May 23 2020
KYZ088-113-115-118-232245-
Perry-Knott-Harlan-Letcher-
613 PM EDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN...CENTRAL
LETCHER...EAST CENTRAL PERRY AND SOUTH CENTRAL KNOTT COUNTIES...
At 613 PM EDT, a strong thunderstorm was located over Hallie, or 11
miles west of Whitesburg, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Whitesburg, Letcher, Bath, Cumberland, Benham, Blackey, Cody,
Oscaloosa, Van, Carr Creek, Isom, Premium, Trailer, Kingdom Come
S.P., Redfox, Clutts, Maggard, Arminta, Smithsboro and Jeremiah.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3695 8298 3713 8311 3729 8294 3707 8277
TIME...MOT...LOC 2213Z 233DEG 14KT 3710 8302
KAS
Special weather statement, May 23, 5:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
628 PM EDT Sat May 23 2020
KYZ108-111-112-114-232300-
Lee-Breathitt-Owsley-Wolfe-
628 PM EDT Sat May 23 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN OWSLEY...
NORTHWESTERN BREATHITT...SOUTHEASTERN LEE AND SOUTH CENTRAL WOLFE
COUNTIES...
At 628 PM EDT, strong thunderstorms were clustered over Athol, or
near Beattyville, moving northeast at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Jackson, Simpson, Fillmore, Grass, Pence, Copebranch, Noctor,
Vancleve, Moct, Wilhurst, War Creek, Vada, Elkatawa, Inverness,
Tallega, Lane, Sewell, Haddix, Taulbee and Enoch.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3742 8337 3753 8374 3771 8346 3758 8316
TIME...MOT...LOC 2228Z 245DEG 21KT 3754 8359
KAS